I haven't posted an update in quite a while so here's the update.
My surgery (my 3rd spine surgery) was December 2010. It is now a little over one year.
Last April (5 months after surgery) I had the most horrible relentless pain. Back ache, spasms, leg pain, etc. I returned to my surgeon who ordered another round of x rays, Ct scans, MRI. All tests showed that nothing was NEW, hardware was all in place. He could not account for my severe pain. Thus began months of Vicodin in order for me to be able to go to work and somewhat function. My pain interfered with my life. I became incredibly depressed and even suicidal at times. My went from the ortho doctor to the psychiatrist to the pain management doctor. Several series of epidurals, several facet injections, more Vicodin. Nothing was helping. Finally in August I went to another pain management doctor to get another opinion. I had another series of MRI & CT scans. Everything looks fine they all said. But my new pain management MD wanted to try several different things to see if he could get me feeling better. We tried Lidocaine patches, Cymbalta, Voltaren gel, and lastly some pinpoint rigger injections. After two months I was feeling so much better.
It is now early January 2012. I still have occasional backaches, I DO NOT take Vicodin but take 2 Alleve every morning, use Voltaren gel twice daily massaged into my back muscles. I am doing so much better.
NEVER GIVE UP! As the patient you know when you do not feel well. All tests cannot account for pain. We have to be advocates for our own bodies. Keep searching and getting second opinions if necessary. Keep pushing until someone can help you. I have been blessed with a wonderful surgeon who has done successful surgeries, but I was still hurting. You must find the right team to put all the clues together.
I will be seeing my pain management doctor again in two weeks for another trigger point injection. This will probably be my regimen for the rest of my life. Meanwhile, I try to keep doing what I can, some days are better some days are worse. I will not give up.